Thunderstorm Wind, Buckingham
- When
- June 11, 4:30 PM EST
- Where
- Buckingham County, 4 mi W of Buckingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.550, -78.617
Scattered severe storms on the afternoon of the 11th produced damaging winds. Reports of trees down were common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered severe storms on the afternoon of the 11th produced damaging winds. Reports of trees down were common. One microburst event at a marina in Pulaski County downed 8 trees and one power pole. The fallen trees caused damage to a boat shelter and boats.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 3:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 435 PM EDT FRI JUN 11 2004 .UPDATED DISCUSSION ... SENDING A QUICK UPDATE TO REPLACE GOING WATCH AND EXTEND NEW WATCH 437 ACROSS THE REMAINDER OF THE VA COUNTIES UNTIL 02Z. UPPED POPS A BIT IN THESE AREAS OTRW FEW ADDED CHANGES. NEW ZFP OUT SHORTLY. JH && .PREVIOUS DISCUSSION... .SHORT TERM (THROUGH SUNDAY NIGHT)... FIRST CONCERN IS MCS OVER THE OH VLY TO AFFECT AREA LATE THIS AFTN/EARLY EVENING. HAVE A SVR TSTM WATCH TIL 6 PM FOR NRN 2/3 OF CWA...MAINLY FROM A MTN EMPIRE TO SOUTHSIDE VIRGINIA LINE. CORFIDI VECTORS ARE WEAK...AND VEER TO NW THIS EVENING. EXPECTING HIGHEST POPS/CATEGORICAL AROUND 00Z TIME FRAME IN NRN TIER OF CWA...AND LAG THE POPS LOWER FURTHER SOUTH. ONCE THIS MCS PASSES BY...SFC HIGH FROM CANADA TO RIDGE DOWN THE EASTERN U.S. PUSHING A BACK DOOR FRONT SOUTH THROUGH THE FA BY SAT MORNING. SATURDAY LOOKS COOLER...WITH CHANCE OF SHRA IN THE WEST AS FRONT IS ALIGNED ALONG THE CENTRAL/SRN APPS AND INTO SC. PRETTY IMPRESSIVE FOR THIS TIME OF YEAR. THIS WILL CREATE TRICKY TEMP FORECAST...AS TO CLOUD EXTENT AND PRECIP. SATURDAY COOLER ON EAST-NORTHEAST FLOW. OUT EAST...MAY SEE SOME SUNSHINE...WITH MODELS KEEPING DEEPER MOISTURE FURTHER WEST FROM THE FOOTHILLS WWD. THE WEDGE HOLDS SAT NIGHT WITH CONTINUED LOW CHANCE POPS IN THE SW. CLOUDS BEGIN ADVECTING BACK EAST SUNDAY...AS FRONT STARTS ITS RETREAT TO THE NORTHEAST...WHILE SFC HIGH SLIDES SOUTHEAST WELL OFFSHORE OF NEW ENGLAND. STILL WILL BE SLOW. HIGHEST POPS OF RAIN IN THE WEST...WITH CLOUDY AND COOL CONDS...ESPECIALLY ALONG THE BLUE RIDGE. THINKING SKIES BECOMING CLOUDY EAST DURING THE AFTN...AS ISENTROPIC LIFT INCREASES. OMEGA IS WEAK...BUT LOOKS MORE LIKE A LIGHT SHOWER CHANCE/LOW QPF. && .LONG TERM (MONDAY THROUGH FRIDAY)... FRONT CONTINUES SLOWLY RETURNING NEWD AS A WARM FRONT MONDAY. LOOKS LIKE A CLOUDY DAY...WITH HIGH CHANCE OF RAIN SHOWERS...SOME THUNDER IN THE WEST. TEMPS WILL BE TRICKY..AS TIMING OF FRONT MOVING THROUGH WE AFFECT SKY CONDITIONS...WARM SECTOR/COOL SECTOR READINGS. THINKING COOLER THAN MOS FOR NOW...ESPECIALLY EAST. THE WARM FRONT MOVES TO THE COAST BY MONDAY NIGHT...WITH A COLD FRONT ARRIVING IN THE OH VLY TUESDAY...AND MOVING THROUGH THE FA BY 12Z WED. KEPT HIGH CHANCE POPS TUESDAY...THEN THINGS DRY OUT BY LATE TUESDAY NIGHT. ATTM...LOOKS LIKE WED-FRI WILL BE DRY...WITH LOWER HUMIDITIES FOR WED-THU. && .AVIATION... VFR CONDITIONS WILL WORSEN TO MVFR/IFR THIS AFTERNOON AND CONTINUE ACROSS THE SOUTH THIS EVENING AS STRONGER THUNDERSTORMS INVADE THE REGION. WEST TO SW WINDS ARE EXPECTED INTO EARLY THIS EVENING BEFORE BECOMING LIGHT AND VARIABLE OVERNIGHT. WINDS WILL BE QUITE STRONG AND GUSTY IN AND NEAR THUNDERSTORMS. ALL THE PRECIPITATION SHOULD FINALLY EXIT THE REGION BY MIDNIGHT FOLLOWED BY PATCHY DENSE FOG AS SOME BREAKS IN CLOUDS TAKE SHAPE AFTER THE STORMS EXIT. COLD FRONT SLIDES SOUTH THRU THE REGION LATER TONIGHT ALLOWING INCREASING ONSHORE EASTERLY FLOW BY MORNING. SURFACE FRONT SHOULD BE SOUTH OF THE AREA SATURDAY BUT LOW CLOUDS AND FOG WILL PERSIST ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE INTO MIDDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION: 10 SHORT TERM: 10 LONG TERM: 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 555 AM EDT FRI JUN 11 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-121100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 555 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS WEST VIRGINIA AND VIRGINIA...MAINLY NORTH OF ROUTE 460 WHICH RUNS FROM BLUEFIELD TO LYNCHBURG. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. TORRENTIAL DOWNPOURS MAY ALSO RESULT IN FLASH FLOODING. ISOLATED HEAVY RAINFALL OF UP TO 3 INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN... FORECAST HEAVY RAINFALL WHICH IS EXPECTED FRIDAY EVENING MAY LEAD TO SIGNIFICANT RISES ALONG THE JAMES RIVER AND ITS TRIBUTARIES OVER THE WEEKEND. SIGNIFICANT RISES ARE ALSO POSSIBLE ON THE GREENBRIER RIVER SATURDAY...ALSO DEPENDANT ON THE AMOUNT OF RAIN THAT FALLS FRIDAY. WIDESPREAD RAINFALL IS ALSO POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG CHECK 37.05N 80.18W
06/10/2004 FLOYD VA LAW ENFORCEMENT
TWO TREES DOWN.
&&
WHPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT FRI JUN 11 2004 VAZ007-009>020-WVZ042>045-112230- ALLEGHANY VA-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES-GRAYSON-GREENBRIER- MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE- 439 PM EDT FRI JUN 11 2004 ...STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS IS APPROACHING SOUTHEAST WEST VIRGINIA. THIS LINE OF STORMS IS MOVING SOUTHEAST AT ABOUT 25 MPH...AND WILL REACH WESTERN SECTIONS OF GREENBRIER... SUMMERS AND MERCER COUNTIES BETWEEN 5:30 AND 6:00 PM. IF THE LINE HOLDS TOGETHER...THEN THE LINE OF STORMS WILL REACH VIRGINIA BORDER COUNTIES SUCH AS TAZEWELL...BLAND...GILES...CRAIG ALLEGHANY AND BATH COUNTIES BETWEEN 6:30 AND 7:00 PM...AND THEN INTO THE NEW RIVER VALLEY AFTER 7:00 PM. THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND GUSTS. IN ADDITION TO THIS LINE OF STORMS...SCATTERED THUNDERSTORMS ARE ALSO DEVELOPING AHEAD OF THE LINE. THESE STORMS ARE MOVING TO THE EAST AT ABOUT 30 MPH...AND NAY OF THESE MAY STRENGTHEN TO SEVERE LEVELS WITH DAMAGING WINDS THE PRIMARY THREAT. BECAUSE OF THE FAST MOVEMENT...RADAR ESTIMATES RAINFALL FROM THESE STORMS AS LESS THAN AN INCH. THIS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS. THERE IS A POTENTIAL FOR TRAINING OF STORMS ACROSS AN AREA...AND IF THIS OCCURS...COULD BRING RAINFALL AMOUNTS GREATER THAN 2 INCHES AND THREAT OF LOCALIZED FLASH FLOODING. PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
The Norfolk radar (KAKQ), 156 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406873, 5406874, 5406875, 5406876.